The hyponatraemic-hypertensive syndrome due to renal ischaemia is presumed to be uncommon. We describe four patients who presented with this syndrome over a period of 21 months. All were women who smoked heavily and had unilateral atherosclerotic renal ischaemia. Hypokalaemia was present in each patient, and in one case resulted in recurrent ventricular tachycradia. All had noted thirst, polyuria, and weight loss. Initiation of treatment with a converting-enzyme inhibitor reduced arterial pressure precipitously in two patients. Removal of the ischaemic kidney, or chronic therapy with a converting-enzyme inhibitor reversed the biochemical abnormalities and the presenting symptoms, and lowered arterial pressure. Detailed studies in two patients before and after treatment confirmed the central role of the renin-angiotensin system in the development of the hyponatraemic-hypertensive syndrome.
|Original language||English (US)|
|Number of pages||4|
|Journal||New Zealand Medical Journal|
|State||Published - Dec 1 1985|
ASJC Scopus subject areas